Is dark colour of skin due to Addison's disease?
Q: My sister's daughter, who is eighteen months old, was diagnosed with primary complex and treated. After a few months she suddenly fell unconscious and was admitted in a hospital. Doctors said she has broncho-pneumonia and that she was hypoglycemic. They did a lot of tests for the same and came to a conclusion that she did not have anything serious and advised my sister to feed the baby every three hours and see to it that she does not repeat the same problem. We followed the advice meticulously and results were to be seen with the baby responding well. Then she left for her father's house in Indore where she was taken to the previous doctor (who had diagnosed primary complex) for a throat congestion. The doctor was surprised at the dark skin of the baby. It is a fact that she had gone dark after the PC attack and was regaining her colour. She was not a fair child even at birth but she was not this dark. The doctor suspects that she may have Addison's disease and the treatment has to be taken for life long. The tests for the same had to be carried out but the injection was not available in India and the doctor has asked us to wait. The urine test revealed that the potassium was higher than the sodium and hence he was sure of the disease. Kindly guide us about the disease and the treatment for the same? Will there be any side effects if we take that medicine? Should we wait for further opinion?
A:Yes, your niece suffers from Addisons disease. It is a life threatening disease, hence waiting for confirmation of the disease is sometimes not advisable. Hypoglycemia, hyperpigmentation and salt craving are hallmarks of the disease. The investigations done so far suggest the diagnosis. The diagnosis can be confirmed by estimation of basal and ACTH stimulated cortisol levels. ACTH intravenous injections are often not easily available in many cities of India, but can be procured from Mumbai or Delhi with some effort. The child will need life long replacement of hydrocortiosone. Since the treatment is a replacement of the hormones that are deficient in the body, it does not produce any long term complicatons unlesss excess doses are given.